The mechanics of shell-carrying by the clausiliid Euxina circumdata (Pfeiffer, 1848)
More details
Hide details
Section of Mollusks, Carnegie Museum of Natural History, Pittsburgh, Pennsylvania, U.S.A.
Submission date: 2013-03-15
Final revision date: 2013-06-28
Acceptance date: 2013-07-01
Publication date: 2020-04-03
Corresponding author
Aydin Örstan   

Section of Mollusks, Carnegie Museum of Natural History, 15213 Pittsburgh, Pennsylvania, U.S.A.
Folia Malacol. 2013;21(3):171-174
This study compared the growths of the foot and the shell of the clausiliid snail Euxina circumdata during its ontogeny. Also monitored was how the snails carried their shells in apparent conformity with the changes in the relative dimensions of their shells and feet. In juvenile snails foot lengths were comparable to shell lengths, but the feet stopped growing before the shells reached adult sizes. As a result, adults had feet much shorter than their shells. Juvenile snails could raise their shells, but the adults dragged them. A torque equation is presented to explain the relation between the shell and foot dimensions and the angle at which the shell is carried.
Cain A. J. 1977. Variation in the spire index of some coiled gastropod shells, and its evolutionary significance. Philos. Trans. Roy. Soc. B: Biol. Sci. 277: 377-428.
Fretter V., Graham A. 1994. British prosobranch molluscs. Their functional anatomy and ecology. Ray Society, London.
Halliday D., Resnick R., Walker J. 2008. Fundamentals of physics. Wiley, Hoboken.
Jones H. D. 1975. Locomotion. In: Fretter V., Peake J. F. (eds), Pulmonates, Vol. 1. Academic Press, London, pp. 1-31.
Linsley R. M. 1978. Locomotion rates and shell form in the gastropoda. Malacologia 17: 193-206.
Okajima R., Chiba S. 2011. How does life adapt to a gravitational environment? The outline of the terrestrial gastropod shell. Am. Nat. 178: 801-809.
Okajima R., Chiba S. 2013. Adaptation from restricted geometries: the shell inclination of terrestrial gastropods. Evolution 67: 429-437.
Trueman E. R. 1983. Locomotion in molluscs. In: Saleuddin A. S. M., Wilbur K. M. (eds), The Mollusca, Vol. 4. Academic Press, London, pp. 155-198.
Journals System - logo
Scroll to top